“It’s not just the heroin. It’s the fentanyl that’s killing our children. And people don’t know about it.” This warning comes from an Ulster County woman — we’ll call her Ann — whose son died earlier this year from a dose of heroin spiked with fentanyl, a synthetic opiate that can be up to 100 times stronger than heroin. It’s also important to know that Narcan, a drug that can reverse an opiate overdose, can be effective against fentanyl but may take multiple applications.
“There are deaths that are strictly from opiates,” said Allen Nace, administrative director of Community Rehabilitative Services, the addiction treatment unit of HealthAlliance of the Westchester Medical Center network. “People use too many bags of heroin, or the heroin is really strong, and those deaths could still happen. But the huge increase in fatalities is due to the additives in the heroin. The heroin that gets cut might not be very good. If you sprinkle in a little fentanyl, that makes the heroin very strong. The people who are doing this, the dealers, aren’t chemists or pharmacists. People used to know what they were getting when they bought heroin, but now you really don’t know. And a small amount of fentanyl can kill you.”
Opiates depress the central nervous system. An overdose can interfere with the nerve impulses that control breathing, causing death from lack of oxygen. It has been suggested that all addicts should be given Narcan, since they are often together when someone ODs, going limp and unresponsive.
Sharing without shame
“In my son’s case, he was a heroin addict for 15 years,” said Ann. “In the beginning, I was always afraid he was going to overdose. As time went on, I thought, he’s going to be okay, eventually he’ll get clean. Kids have to get older, more mature, he’ll see the light. When he OD’d, it was the fentanyl, plus his girlfriend was in the house, and instead of calling 911, she called around trying to find Narcan. It has to be used within 20 minutes of the heroin. If it’s fentanyl, you need at least two doses.
“The police said someone came over and gave him a dose of Narcan, put him in the shower, tried CPR in the living room, then started to clean up the drugs. To me, it’s so foolish. We have this Good Samaritan law, if you call to report an overdose, you won’t get in trouble. The police said she panicked, but I think she was just thinking of herself.”
One of Ann’s few comforts has been a Facebook support group for mothers of children who have died from drug use. TAM Grieving Moms has over 1500 members, with four or five new ones coming in every day.
“Sharing without shame” is the group’s motto. “Every time a woman comes in and writes her story, it’s my story too,” said Ann. “At 2 a.m., when you can’t sleep, you can go online and find someone.”
Arenda is a group member from Florida whose son OD’d in March. “After my son died, I joined a support group for grieving mothers,” she recalled, “but a lot of women had lost kids to infant deaths or accidents. This group is specifically for mothers who lost children to addiction. There’s such a stigma put on addiction and addicts, but in my opinion it’s a disease. My son couldn’t help it. He couldn’t stop. It’s a brain chemistry thing, it changes everything.
“All you’re thinking about is getting your next high. I have sympathy. I did everything I knew to do to help him. He didn’t want to do what he did.”
The Facebook group is a lifeline for Arenda. “Everyone opens up about what happened to their child, someone else responds, and we form bonds. Several women are my personal friends now because we have so much in common from hearing the stories. If you’re having a really bad day, everyone supports everyone else, no matter what the subject. You can say whatever you need to say, and someone else has been there.”
Narcan can wear off
In the U.S., fentanyl is prescribed only for advanced cancer patients suffering from severe pain. Nevertheless, supplies leak out onto the street. Illicit labs synthesize the drug in China, where it has been outlawed, thanks to the government’s cooperation with U.S. authorities. But new and similarly lethal variations on fentanyl keep being invented. They slip through the government restrictions and make their way to the U.S. Drug cartels in Mexico, which have also learned to manufacture fentanyl, are using it as a cheap way to extend the supply of heroin and give customers a kick that sells — but sometime kills.
News reports indicate that fentanyl can be absorbed through the skin or by inhaling traces in the air, with tiny amounts causing symptoms of overdose. Four nurses in Ohio had to be revived with Narcan after cleaning a room that was contaminated with fentanyl.
“We have to get Narcan to everyone who uses opiates,” said Nace. “We’ve given out thousands of kits at the hospital. EMT departments and some physicians’ offices do the training. There’s no injection. You just pop the aerosol into each nostril. It doesn’t impact anything other than opiate receptors, so it won’t do harm if the person is not on opiates.”
On the other hand, Narcan has no effect on, for instance, a cocaine overdose — unless, as sometimes happens, the cocaine is cut with fentanyl. Nace confirmed that two or more applications of Narcan may be needed to recover from a fentanyl overdose. He also pointed out that Narcan leaves the system in about 45 to 90 minutes, while an opiate may persist longer. “If Narcan wears off,” said Nace, “and you have enough opiates in your system, you can go back into overdose. If someone ODs, and they seem okay, they’re not. They should still go to the emergency room.”
A pharmacist at CVS in Woodstock said Narcan, in nasal spray form, is available there without a prescription. The corporate office is working on a discount card that would make the product available to individuals free of charge. For now, some health insurance plans cover Narcan, providing a steep discount. Without insurance, a two-dose kit currently costs $110.
Drug users seeking help with recovery can contact the HealthAlliance inpatient detox and rehab program at the former Benedictine Hospital on Mary’s Avenue in Kingston, at 334-4705. The Bridge Back, an outpatient program in Kingston and Saugerties, can be reached at 943-6091. The HealthAlliance methadone treatment program can be reached at 943-6022.